Abstracts on this page have been chosen and edited by Dr Trevor Watts
This is a report of 2 patients taking doxycycline for malaria prophylaxis, one of whom suffered permanent damage to the eyes.
Lochhead J, Elston JS BMJ 2003; 326: 641–642
Doxycycline is widely used as an adjunctive periodontal treatment, and has been marketed for long-term use in low dosage (20 mg/dy). Intracranial hypertension (IH) has been reported as an adverse effect for other tetracyclines, and sometimes referred to as 'benign'. The first case involved a 21 yr-old female who had taken 100 mg doxycycline daily for 3 weeks. She complained of headaches and blurred vision. IH was diagnosed and treated with acetazolamide, but was still present after 3 weeks, and treatment was continued a further 2 months at full dose and then reduced. This produced relief of symptoms and normal optic discs.
A second patient on doxycycline for 4 months developed severe optic damage at the end of this time, preceded by mild headaches and vomiting. She suffered optic atrophy, poor colour vision and visual acuity and an estimated 70% loss of vision. A leader in the same issue of the journal draws attention to these case histories, and warns that the disorder should be considered whenever anyone taking doxycycline begins to complain of a new headache. Such patients should stop the drug immediately, and be referred for diagnosis and treatment of intracranial hypertension and visual disorders if present.